New York, 2018

Strong Wind in New York, December 22, 2018

December 22, 2018 · NWS ALY · 24 events in 24 counties and zones

A deepening low pressure system moved up the spine of the Appalachians into New York, spreading moderate to heavy rainfall across the region from Thursday, December 20th into Friday, December 21st, 2018. Total rainfall amounts ranged from an inch up to almost 5 inches in Greene county.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A deepening low pressure system moved up the spine of the Appalachians into New York, spreading moderate to heavy rainfall across the region from Thursday, December 20th into Friday, December 21st, 2018. Total rainfall amounts ranged from an inch up to almost 5 inches in Greene county. This rainfall prompted several river flood warnings as well as areal flood warnings and advisories to be issued.

Behind the departing low pressure system, winds became strong across the high terrain of the southern Adirondacks and eastern Catskills of New York. Wind gusts up to 50 mph were reported on December 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 22, 9:59 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 22, 9:59 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
959 AM EST Sat Dec 22 2018

.SYNOPSIS...
An upper level disturbance and a secondary cold front will continue
some isolated to scattered snow showers into this afternoon
especially north and west of the Capital Region, as temperatures
cool back to seasonal levels with blustery conditions.  A clipper
system may bring some snow showers or a period of light snow to the
region on Sunday night into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Wind Advisory in effect from 10 AM through 6 PM for the
Capital District, Helderbergs, northern and central Taconics
and Berkshires...

As of 957 AM EST...
Post frontal upslope rain and snow showers continue mainly from
just east of the Hudson River Valley into the northern and
central Taconics and western New England higher terrain. We have
seen a little increase in the shower coverage near KGFL, but
all the activity should transition to snow showers with the
colder air filtering in from aloft ahead of the upper level
trough. A secondary cold front, and upper level disturbance is
approaching from the eastern Great Lakes Region with some
narrow multibands of flurries, and snow showers impacting the
western Adirondacks, Mohawk Valley, and eastern Catskills. The
flow is a bit blocked right now for the higher terrain with
Froude numbers less than 0.50, or 1.00 into the early pm. It
will be less blocked into the afternoon with the better mixing
and post frontal cold advection. Any snow accums will be light
with a coating to a half an inch or so in a few locations,
especially at elevation greater than 1500 ft.

West to northwest winds will increase this morning into the pm and
some gusts could approach 45-50 mph from the Capital District
to the Berkshires and a wind advisory will start at 10 am. There
is some uncertainty as to how much winds can mix down with
mostly cloudy/cloudy this afternoion but boundary layer winds
increase to well over 50 mph and any mixing could again result
in some gusts around 50 mph. The latest NAM BUFKIT soundings
would indicate we would have to mix from 1.5-2.0 kft AGL 40-45
kts to the sfc at KALB. The advisory would look good in the
present area. The northern and eastern Catskills into the
Schoharie Valley may also have a few gusts in the 40-45 mph
range.

Highs will likely be this morning in most locations, and then
will slowly fall or steady this afternoon. The warmest temps
late this morning will be across the mid-Hudson Valley and NW CT
with lower 40s. Expect temps to continue to fall into the mid
and upper 30s from the Capital Region south and east with mid
20s to mid 30s north and west.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Wind slowly decrease tonight but become ore light during the day
Sunday. Northern stream upper energy is timed to track across
the Great Lakes and through our region Sunday night and Monday
morning. Sunday should be sunny for the morning but increasing
clouds in the afternoon. Highs Sunday in the 30s to around 40
but 20s northern areas.

Periods of snow showers in many areas Sunday night through
Monday morning with the best coverage around daybreak Monday,
which could affect the morning commute. The snow showers will be
light enough that accumulations should be around an inch in many
areas before ending by midday Monday. There could be perhaps 2
inches in higher terrain. Highs Monday in the 30s to around 40
once the snow ends and a few breaks in the clouds possible
Monday afternoon.

The low level forcing is quite weak Sunday night and Monday as
is the isentropic lift but there is upper energy and some
moisture will be picked up off the Great Lakes. The thermal
profiles through the atmosphere suggest the core of upward
motion through the dendritic growth zone but it is somewhat weak
vertical motion. So even though snow to liquid ratios may be
above normal, the liquid equivalent should not be much,
limiting overall snow totals.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The period starts out on Tuesday (Christmas Day) with a weak
surface ridge moving across the region in a zonal flow pattern
aloft. This should result in near normal temperatures and dry
conditions. A weak short wave trough is expected to move through
Tuesday night into early Wednesday, but model guidance
indicating this feature will be dampened out and may just
produce a few light snow showers over the western Adirondacks.

A stronger ridge of high pressure is then expected to build in
Wednesday night into early Thursday, which will result in
continued dry conditions and seasonable temperatures.

The next chance of widespread precipitation arrives Thursday
night into Friday, as isentropic lift develops associated with a
warm front advancing northeastward from the Ohio Valley and
Great Lakes regions. Warm air aloft is expected to move in with
anomalously high upper level heights. At this time, low level
temperature profiles expected to be cold enough for a wintry mix
Thursday night. Depending on location, mixed precip could
linger into Friday especially in favored areas north of Albany,
while rain should occur elsewhere as surface temperatures warm
into the 40s for many locations.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
A cold front is crossing the region early this morning, and has
cleared most of the terminals except for KPOU. The front will
push through KPOU by 13Z. In wake of the cold front,
improvement to VFR will occur through the morning. A few more
showers will be possible at KPSF into this morning, with temps
cold enough for scattered light rain/snow showers. Skies will
gradually clear this evening as high pressure builds in from the
west.

Winds today will be west-northwest and increase to around 15-20
kt with gusts of 25-35 kt developing by late this morning. The
strongest gusts will occurr at KALB/KPSF in the W-NW flow
regime.

Outlook...

Sunday Night: High Operational Impact. Likely SHSN.
Monday: Moderate Operational Impact. Chance of SHRA...SHSN.
Monday Night: No Operational Impact. NO SIG WX.
Christmas Day: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
The storm system that brought widespread precipitation to the
region through early this morning has begun exiting to the
east. There will still be some lingering showers and snow
showers this morning with little additional precipitation.

As a result of the rainfall, some minor to moderate river
flooding has occurred with flood warnings issued mainly along
the Hoosic and Housatonic River basins where the heaviest
rainfall occurred. Additional rivers along these basins may
still crest into tomorrow.

Drier weather and temperatures gradually cooling over the
weekend should allow for most area river and streams to
gradually recede the beginning of next week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until 6 PM EST this evening for NYZ048>054-060-
     061.
MA...Wind Advisory until 6 PM EST this evening for MAZ001-025.
VT...None.

&&

SYNOPSIS...NAS/Wasula
NEAR TERM...NAS/Wasula
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...JPV
HYDROLOGY...NAS
Hazardous weather outlook, Dec 22, 4:41 AM EST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
441 AM EST Sat Dec 22 2018

CTZ001-013-NYZ032-033-038>043-047-058-059-063>066-082>084-VTZ013>015-
231100-
Northern Litchfield-Southern Litchfield-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Greene-
Eastern Greene-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
441 AM EST Sat Dec 22 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
southern Vermont and eastern New York with the exception of the
Capital District and northern and central Taconics.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-NYZ048>054-060-061-231100-
Northern Berkshire-Southern Berkshire-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Columbia-
Eastern Columbia-
441 AM EST Sat Dec 22 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for western Massachusetts, the
Capital District and northern and central Taconics.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 22, 6:18 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
618 AM EST SAT DEC 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     HEAVY RAIN       WILMINGTON              42.87N  72.87W
12/22/2018  M2.54 INCH       WINDHAM            VT   PUBLIC

&&

EVENT NUMBER ALY1801561

JPV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 strong wind. Local standard time, as filed.

Strong Wind, Northern Saratoga

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Northern Saratoga forecast zone
Measured
28 kt (32 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
December 22, 11:00 AM EST to 7:00 PM EST
Where
Hamilton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Strong Wind, Western Ulster

When
December 22, 11:00 AM EST to 7:00 PM EST
Where
Western Ulster forecast zone
Measured
28 kt (32 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Strong Wind, Western Greene

When
December 22, 11:00 AM EST to 7:00 PM EST
Where
Western Greene forecast zone
Measured
25 kt (29 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Strong Wind, Eastern Rensselaer

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Eastern Rensselaer forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Strong Wind, Eastern Columbia

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Eastern Columbia forecast zone
Measured
28 kt (32 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Strong Wind, Southern Herkimer

When
December 22, 11:00 AM EST to 7:00 PM EST
Where
Southern Herkimer forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Strong Wind, Northern Fulton

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Northern Fulton forecast zone
Measured
32 kt (37 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Strong Wind, Southern Fulton

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Southern Fulton forecast zone
Measured
32 kt (37 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Strong Wind, Montgomery

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Montgomery forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Strong Wind, Schoharie

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Schoharie forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Strong Wind, Western Schenectady

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Western Schenectady forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Strong Wind, Eastern Schenectady

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Eastern Schenectady forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Strong Wind, Western Albany

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Western Albany forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Strong Wind, Eastern Albany

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Eastern Albany forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Strong Wind, Eastern Greene

When
December 22, 11:00 AM EST to 7:00 PM EST
Where
Eastern Greene forecast zone
Measured
25 kt (29 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Strong Wind, Eastern Ulster

When
December 22, 11:00 AM EST to 7:00 PM EST
Where
Eastern Ulster forecast zone
Measured
28 kt (32 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Strong Wind, Northern Warren

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Northern Warren forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Strong Wind, Southeast Warren

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Southeast Warren forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Strong Wind, Southern Saratoga

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Southern Saratoga forecast zone
Measured
28 kt (32 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Strong Wind, Western Rensselaer

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Western Rensselaer forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Strong Wind, Western Columbia

When
December 22, 11:00 AM EST to 6:00 PM EST
Where
Western Columbia forecast zone
Measured
28 kt (32 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Strong Wind, Western Dutchess

When
December 22, 11:00 AM EST to 7:00 PM EST
Where
Western Dutchess forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Strong Wind, Eastern Dutchess

When
December 22, 11:00 AM EST to 7:00 PM EST
Where
Eastern Dutchess forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796368, 796369, 796370, 796371, 796372, 796373, 796380, 796381, 796382, 796383, 796384, 796385, 796386, 796387, 796388, 796389, 796390, 796391, 796392, 796393, 796394, 796395, 796396, 796397.